North Carolina, 2020

Damaging Winds in North Carolina, April 8, 2020

April 8, 2020 · NWS MHX · 2 events in 2 counties and zones

A few thunderstorms moved through during the evening hours. One such storm became severe and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A few thunderstorms moved through during the evening hours. One such storm became severe and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 8, 5:30 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 8, 5:30 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
630 PM EDT Wed Apr 8 2020

.SYNOPSIS...
A series of weak disturbances will move across the area into
Thursday with a mainly dry cold front pushing through the area
late Thursday. Cooler high pressure fills in late in the week
before a stronger frontal system impacts the region Sunday into
early next week.

&&

.NEAR TERM /Through Tonight/...
As of 630 PM Wed...We are watching several clusters of strong to
severe thunderstorms in the nrn NC Piedmont, which are quickly
charging sewrd towards the NC Coastal Plain, and will arrive in
the next couple hours. If they hold together, they will present
and damaging wind and large hail threat. Chc pops for thunder
still in good shape through midnight.

Prev discussion...As of 345 PM Wed...Upper level analysis shows
deep northwesterly flow aloft with a weak mid- level shortwave
diving out of the Ohio Valley. At the surface, weak and broad
high pressure was situated over the Bahamas with a cold front
stalled near northern Virginia.

Earlier noted outflow boundary has thrown a wrench in the
original forecast with dew points dropping into the low 50s
inland, with resulting RAP analyzed CAPES struggling to reach
500 J/kg along southern portions of the CWA with even lower
values north of Highway 264. This is despite nice warming into
the low to mid 80s. 12Z CAM suite continues to advertise a band
of showers and storms beginning to impact the region from north
to south starting at 23Z, with the latest runs of the HRRR
advertising that line being initiated by outflow from the
current cluster of storms over the Central Appalachians. The
near-storm environment will be characterized with CAPEs of
500-1000 J/kg and effective shear of 30-35 kt, coupled with
straight hodographs, suggesting an isolated damaging wind threat
or hail threat is possible. SPC has our northwest counties in a
Slight Risk with a Marginal Risk elsewhere.

Convective activity is expected to clear the Crystal Coast by
around midnight with partly cloudy skies and light winds in its
wake, although with mild airmass still in place lows will only
fall into the low to mid 60s. Low dewpoint depressions suggest a
patchy fog threat although confidence is low.

&&

.SHORT TERM /THURSDAY/...
As of 400 PM Wednesday...CAMS depict another band of showers
and thunderstorms crossing our area from west to east as part of
a decaying MCS cross the Ohio and Tennessee valleys overnight.
Weak pre-frontal convergence is expected with light
south/southwesterly surface flow. CAMs suggest a ribbon of ~1000
J/kg are possible right around daybreak with dew points in the
low 60s. This, along with effective shear again around 30-35 kt,
points to an isolated strong storm with damaging winds and some
hail. Band will quickly clear the area midday with strong
west/northwesterly winds developing in its wake with sustained
15-20 kts for the coastal plain and gusts up to 30 kts with deep
mixing. Model guidance points to dew points falling into the
upper 40s for the coastal plain although in cases of robust
mixing this can be generous. Given this, there is concern with
increased fire risk tomorrow afternoon with RHs around 30% and
temperatures still climbing into the 80s in downsloping flow. No
headlines necessary yet but next shifts will need to analyze
further.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Wed...A few showers and thunderstorms are possible
Thursday ahead of a cold front that will cross the area later
in the day. Drier and cooler conditions are then on tap for
Friday into Saturday. The next storm system will impact the area
Sunday into Monday with high pressure returning thereafter.

Thursday night through Saturday...High pressure building into
the area behind the front will keep dry conditions in place
Friday and Saturday, with temps below normal both days.
Efficient radiational cooling is expected Friday night, with
lows dipping into the 30s, and the potential for frost away from
the beaches Saturday morning.

Sunday through Monday...Longer range guidance continues to
converge on the solution of a potent H5 shortwave lifting from
the south central US across the Midwest Sunday, with the
associated complex surface low crossing the Tennessee Valley and
riding up the Appalachian Mountains through Monday. This will
likely result in a warm front crossing the area Sunday, with
strong WAA on the back of a 50+ kt LLJ Sunday night into
Monday. Given this wind profile and the potential for
instability to quickly build, severe weather is a concern Sunday
into Monday, as are strong gradient winds, especially along the
coast. Details of the severe threat will be refined in the
coming days, but currently carrying the threat for thunderstorms
Sunday through Monday in the official forecast.

Current expectation is that a cold front will move through
Monday, with generally dry conditions behind it for Tuesday.
However, upper level heights could continue to fall, and dry
conditions are not a guarantee Monday night into Tuesday as
broad lift could occur across the region. Regardless, much
cooler temps are expected Tuesday through the middle of next
week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term /through 18Z Thursday/...
As of 630 PM Wed...Mainly clear skies prevail across the
terminals today with only some light cirrus to speak of. Convection
firing across the NC Piedmont will quickly move sewrd towards
the Coastal Plain counties of NC, and may produce strong winds
and breif reductions in vsby this evening, then move well away
by midnight. Coverage is still uncertain enough to preclude
explicit TEMPO groups this cycle, but will be amending if threat
becomes more imminent. Will continuously carry and VCTS.

Another round of showers and storms is possible ahead of an
advancing cold front early tomorrow morning before sweeping
offshore before midday. Strong and gusty westerly winds expected
with this passage with gusts of 25-30 kt possible especially for
coastal plain.

Long Term /Thursday night through Sunday/...
As of 330 AM Wed...VFR prevails through Saturday. A prolonged
period of flight restrictions and LLWS is possible beginning
Sunday as a strong frontal system impacts the area.

&&

.MARINE...
Short Term /Tonight and Thursday/...
As of 415 PM Wed...Southwest to westerly winds prevail over the
waters at 10-15 kts with a few gusts to 20 kt with seas 3-5
feet, except 2 feet to the north. Winds are weaker than expected
with the passing outflow boundary earlier this morning, and
therefore dropped the existing SCA. Cold front will approach and
cross the waters tomorrow around midday with southwest winds
15-20 kt in the morning veering northwesterly at 15-20 kt in
the evening, with seas in the outer southern and central waters
reaching 6 feet by sunset.

Long Term /Thursday night through Sunday/...
As of 330 AM Wed...Winds shift abruptly to breezy NW behind the
cold front, then gradually wane into Friday as cooler high
pressure builds in. A strong frontal system will impact the area
beginning Sunday, bringing the potential stronger winds.

Seas subside gradually Thursday night into Saturday as the
windswell fades. Seas increase quickly beginning later Sunday as
the next strong frontal system begins to impact the area.

&&

.TIDES/COASTAL FLOODING...
As of 415 PM Wed...A perigean spring tide will bring elevated
tidal levels today through the end of the week. Minor inundation
of very low lying areas is possible around the times of
primarily the evening high tide cycles, especially near inlets
and along the beaches south of Cape Lookout tonight, then across
all of eastern NC into late week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Coastal Flood Advisory until midnight EDT tonight for NCZ195-
     196-199.
MARINE...Small Craft Advisory from 11 AM Thursday to 2 AM EDT Saturday
     for AMZ154-156.
     Small Craft Advisory from 2 PM Thursday to 2 AM EDT Saturday
     for AMZ152.
     Small Craft Advisory from 11 AM Thursday to 8 PM EDT Friday
     for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...TL/MS
SHORT TERM...MS
LONG TERM...CB
AVIATION...TL/CB
MARINE...CB/MS
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Apr 8, 2:32 PM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
332 PM EDT Wed Apr 8 2020

NCZ195-196-199-091945-
West Carteret-East Carteret-Coastal Onslow-
332 PM EDT Wed Apr 8 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

There is a Marginal Risk of Severe Thunderstorms along the
southeastern coast of North Carolina this evening. Strong wind gusts
and hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk of Severe Thunderstorms along the
southeastern coast of North Carolina tomorrow morning. Strong wind
gusts and hail will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203>205-091945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
332 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk of Severe Thunderstorms across portions of
eastern North Carolina starting early this evening, with a Marginal
Risk elsewhere. The highest threat will be mainly north and west of
Highway 264. Strong wind gusts and hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk of Severe Thunderstorms across portions of
eastern North Carolina tomorrow morning. Strong wind gusts and hail
will be the primary threats.

Low temperatures will near freezing for portions of the coastal
plain with the potential for a early season frost/freeze.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
April 8, 7:01 PM EST
Where
Greene County, 0.56 mi W of Snow Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.450, -77.690

A tree was blown down on Hull Rd and Highway 58.

Thunderstorm Wind, Lenoir

When
April 8, 7:20 PM EST
Where
Lenoir County, 0.89 mi SW of Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -77.590

A tree was blown down by the boat ramp on River Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879845, 879846.